Michigan, 2020Flash Flooding and Flooding in Michigan, August 28, 2020
August 28, 2020 · NWS DTX · 16 events in 7 counties and zones
A very moist and unstable airmass accompanying a stalled stationary boundary resulted in multiple rounds of thunderstorms beginning during the early morning hours of August 28, 2020 and continuing into the evening hours. During the morning hours, several of these thunderstorms repeatedly trained over the same areas, resulting in 2-4+ inches of rain in just a few hour's time and numerous reports…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable airmass accompanying a stalled stationary boundary resulted in multiple rounds of thunderstorms beginning during the early morning hours of August 28, 2020 and continuing into the evening hours. During the morning hours, several of these thunderstorms repeatedly trained over the same areas, resulting in 2-4+ inches of rain in just a few hour's time and numerous reports of flooding especially in the greater Detroit metro region. As daytime instability increased during the afternoon hours, widely scattered severe thunderstorms developed producing large hail and isolated damaging winds. The stationary boundary was finally ushered east of the region during the overnight hours of August 28 into 29, 2020 as a vigorous cold front and accompanying line of strong thunderstorms moved across the region bringing an end to the much needed, but in most areas, deluge of rainfall experienced across most of southeast Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 28, 3:05 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 28, 3:05 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
405 AM EDT Fri Aug 28 2020
.DISCUSSION...
Ongoing convection will extend into the mid-morning hours today as
shortwave energy ripples through Lower Michigan which is currently
laden with high PWATs (+2.00 inches) and sufficient elevated
instability. Ample shear (EBWD near 35 knots) will enhance the
longevity of any stronger storms that develop. While MLLRs in the 5-
6 C/km range will limit the morning hail threat, 2 km AGL CAPE
around 500 J/kg (tall/skinny profiles) will allow for a few stronger
updrafts, but the inversion at 900 mb will buffer downdraft winds.
Somewhat better dynamics arrive later today as the 850-700 mb layer
jet core crosses The Straits and spills slightly further south.
Not expecting an overly pronounced mid-level wave as flow looks to
be somewhat zonal aloft, but there will still be sufficient synoptic
ascent paired with surface convergence along a quasi-stationary
boundary drifting toward I-96. Dewpoints climb even further this
afternoon into the mid 70s via favorable moisture convergence sourced
from a developing upstream MCS and Tropical Depression Laura.
Hodographs become more linear as the day progresses limiting the
primary storm threat to water loaded cores and wet microbursts
resulting in isolated damaging wind gusts. Some marginally severe
hail with stronger afternoon updrafts will also be possible as MLCAPE
values in excess of 1200 J/kg provide ample instability for strong
vertical accelerations.
While convective mode this morning and afternoon remains more
multicellular, linear convection arrives overnight with a cold FROPA
expected to take place between 02Z and 10Z. Still seeing some timing
differences within the solution space and a transition to elevated
convection along the front after dark. Given available shear
support, could get some strong gusts along any organized segments
with brief heavy rainfall. Also brought daytimes highs down and
overnight lows up a bit given a cloudier forecast.
Closed upper low will be just north of Lake Superior Saturday
morning producing windier conditions with 25-30 mph gusts mixing
down midday. Significant column drying behind the front will quickly
clear skies out and drop surface dewpoints into the 50s. Thicknesses
trend downward as CAA taps into cooler continental Canadian air.
Temperatures will stay below 80F with overnight lows retreating
below climatological norms (mid 50s). Dry weather and static
stability will extend into Monday as the ridge amplifies over North-
Central CONUS pushing eastward from an accelerating Pacific wave.
Associated PV anomaly will pivot north of the Dakotas before ever
reaching the Great Lakes, but higher ThetaE air, glancing shortwave
energy, and marginal height falls may align keeping low chance PoPs
into the middle of next week.
&&
.MARINE...
Active stretch of weather heading into the weekend as a series of
fronts pass over the region. A stationary front over Lake Erie will
transition to a warm front today as a low pressure system begins
working across the central Great Lakes. There will be several rounds
of thunderstorms possible first as the warm front lifts northward
this afternoon and evening and additional chances later tonight as a
cold front then sweeps across the region. Outside of thunderstorm
activity, mild air and a light gradient will keep winds generally
under 20 knots with minor wave activity. This changes on Saturday
behind the cold front as northwest flow ushers in a colder and more
unstable airmass through the remainder of the weekend.
&&
.HYDROLOGY...
Initial series of showers and thunderstorms this morning will
produce isolated areas of 0.50-0.75 inches of rainfall west of I-75
and north of I-94 given the potential for training storms in an
efficient moisture-rich environment. Several additional rounds of
activity are expected this afternoon/evening and again overnight as
upper level energy and Gulf moisture transport support convective
processes. Given the multiple opportunities for heavy rainfall
rates, 1.50-2.50 inch totals are possible by the time activity
ceases Saturday morning. Current WPC Slight Risk for excessive
rainfall during this time seems appropriate, especially if the
stationary front becomes more active. Minor flooding concerns apply
to low-lying and poor drainage urban areas with brief rises on small
streams. Dry weather returns this weekend helping alleviate the
anticipated influx of water.
&&
.PREV DISCUSSION...
Issued at 647 PM EDT Thu Aug 27 2020
AVIATION...
Subtle subsidence in the wake of earlier convection and some mixing
out of sfc moisture has resulted in an environment over Se Mi which
is temporarily hostile to convective development. Low level SW flow
across nrn Indiana and cntl/ern Wisconsin is allowing for upscale
convective growth attm. While the focus for more organized convective
development overnight will remain over Wisconsin, low level moisture
and higher instability is expected advect back into Se Mi from the
west, focusing along a stalled out front. So there is the expectation
for some showers and thunderstorms to expand into Se Mi from the
west during the overnight. The remnant front will develop into a warm
front by Fri morning as increased sw flow to the west drives warmer
and more moist air into Se Mi. The latest RAP and LAMP guidance
suggests this will result in some low stratus development over the
area Fri morning; MVFR with some IFR certainly possible.
For DTW...Regional radar indicates some convective initiation to the
northeast of metro this evening off a cold front. The better chances
for deep convection off this looks to remain across srn Ontario.
Chances for thunderstorms will increase markedly during the
overnight. Timing of the better TSRA potential at metro carries a
good deal of uncertainty. There does however seem to be at least a
moderate to high potential for TSRA to be impacting much of the
airspace late tonight through daybreak Friday.
DTW THRESHOLD PROBABILITIES...
* Moderate in thunderstorms overnight through Friday evening.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...KK
MARINE.......DRK
HYDROLOGY....KK
AVIATION.....SC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 28, 3:34 AM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
434 AM EDT Fri Aug 28 2020
MIZ047>049-053>055-060>063-068>070-075-076-082-083-290830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
434 AM EDT Fri Aug 28 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Periods of thunderstorms are expected today and tonight. The primary
threat will be wind gusts of 60 mph or greater and torrential
rainfall which could lead to possible flooding. Storm motion this
afternoon will be from the northwest at 35 mph then from the west at
45 mph overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today or tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
434 AM EDT Fri Aug 28 2020
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Periods of thunderstorms are expected today and tonight. The primary
threat will be wind gusts of 60 mph or greater and torrential
rainfall which could lead to possible flooding. Storm motion this
afternoon will be from the northwest at 30 knots then from the west
at 40 knots overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong winds from a low pressure system crossing through The Straits
may lead to Small Craft Advisory wind and wave conditions on
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today or tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
KK
Event by event
6 thunderstorm wind, 4 hail, 3 flash flood, 3 flood. Local standard time, as filed.
Flash Flood, Oakland
- When
- August 28, 5:20 AM EST to 9:00 AM EST
- Where
- Oakland County, 1.86 mi E of Ferndale to 1.45 mi NE of Grand River Oaks
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.448, -83.084
Closed roads from flooding reported in Rochester and Southfield.
Flash Flood, Macomb
- When
- August 28, 5:20 AM EST to 9:00 AM EST
- Where
- Macomb County, 1.5 mi SW of Mt Vernon to 2.3 mi NNE of Chesterfield
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.712, -83.097
M-59 closed at Utica due to flooding, as well as Mound and Thirteen mile roads in Warren.
Flash Flood, Wayne
- When
- August 28, 5:35 AM EST to 9:00 AM EST
- Where
- Wayne County, 1.96 mi ENE of Northville to 1.77 mi NE of Willow Gardens
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 42.441, -83.445
M-10 and I-94 were closed due to flooding in Detroit, as well as I-96 between Inkster and Beech Daly in Livonia.
Flood, Macomb
- When
- August 28, 9:00 AM EST to 12:00 PM EST
- Where
- Macomb County, 1.5 mi SW of Mt Vernon to 2.3 mi NNE of Chesterfield
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.715, -83.101
Flooding from the heavy morning rain slowly receded.
Flood, Wayne
- When
- August 28, 9:00 AM EST to 12:00 PM EST
- Where
- Wayne County, 1.96 mi ENE of Northville to 1.77 mi NE of Willow Gardens
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.441, -83.445
Flooding from the heavy morning rain slowly receded.
Flood, Oakland
- When
- August 28, 9:00 AM EST to 12:00 PM EST
- Where
- Oakland County, 1.86 mi E of Ferndale to 1.45 mi NE of Grand River Oaks
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.450, -83.084
Flooding from the heavy morning rain slowly receded.
Thunderstorm Wind, Washtenaw
- When
- August 28, 2:20 PM EST
- Where
- Washtenaw County, 1.24 mi NE of Stony Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -83.610
A 10 inch diameter tree branch was reported down on the road.
Thunderstorm Wind, Genesee
- When
- August 28, 4:02 PM EST
- Where
- Genesee County, 2.31 mi SSW of Clio Cagney Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.120, -83.820
A tree was snapped from the wind.
Hail, Genesee
- When
- August 28, 4:05 PM EST
- Where
- Genesee County, 1.01 mi E of Flushing
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -83.810
Hail, Genesee
- When
- August 28, 4:07 PM EST
- Where
- Genesee County, 1.22 mi SE of Flushing
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.060, -83.810
Hail, Genesee
- When
- August 28, 4:08 PM EST
- Where
- Genesee County, 1.66 mi ENE of Flint Daltons Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.060, -83.750
Hail, Genesee
- When
- August 28, 4:10 PM EST
- Where
- Genesee County, 1.22 mi SE of Flushing
- Measured
- 2 in hail
- Reported by
- Airplane Pilot
- Coordinates
- 43.060, -83.810
Thunderstorm Wind, Shiawassee
- When
- August 28, 10:35 PM EST
- Where
- Shiawassee County, 0.86 mi NE of Laingsburg Arpt
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.860, -84.340
Trees were reported down.
Thunderstorm Wind, Livingston
- When
- August 28, 11:39 PM EST
- Where
- Livingston County, 1.72 mi SE of Anderson
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.450, -84.000
Trees were reported down.
Thunderstorm Wind, Livingston
- When
- August 28, 11:50 PM EST
- Where
- Livingston County, 1.68 mi ENE of Pinckney
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.460, -83.900
Trees were reported down.
Thunderstorm Wind, Livingston
- When
- August 28, 11:52 PM EST
- Where
- Livingston County, 0.51 mi W of Island Lake
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.480, -83.730
Trees were reported down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020$117,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding and Hail in Pennsylvania, August 28, 2020$95,000 · 50 kt wind · 15 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Michigan, August 28, 2020$80,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 28, 2020$40,000 · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Tennessee, August 28, 2020$45,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Alabama, August 28, 2020$1,000 · EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914214, 914215, 914271, 914274, 914275, 914276, 914956, 914957, 914951, 914952, 914953, 914954, 914958, 914959, 914960, 914961.